Alert archive / Missouri / Areal Flood Warnings in 2020

Areal Flood Warning 2, NWS Kansas City, MO

May 28, 20206 counties in Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this areal flood warning at May 28, 2020, 1:33 PM CDT for 6 counties in Missouri; Linn County, Miami County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2020, 1:33 PM CDT (18:33 UTC)
Expired
May 28, 2020, 7:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 29 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at May 28, 12:33 PM CDT, 1 hour earlier.

Area forecast discussion, May 28, 12:33 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1233 PM CDT Thu May 28 2020

.Discussion...
Issued at 347 AM CDT THU MAY 28 2020

The wet pattern will continue through the day on Saturday as a
large upper low pressure system slowly moves eastward through the
day. The cut off low will be centered just to the south and east
of the area, and will help feed moisture into the area. The focus
for widespread precipitation will be a sagging cold frontal
boundary, which will nose into the area by mid morning. The
location of this boundary through the day will dictate where a
narrow corridor of heavy rain will form. High resolution model
guidance suggests a corridor running from southwest to northeast
running roughly from southern Jackson County toward northeast
Missouri will be the area to focus on for heavy rain. PWAT values
will range from 1.5" to 1.75" which are on the high end of the
percentiles for late may precipitable water, so rain rates will be
efficient. Instability will be modest, however some models
indicate some MU CAPE values approaching 1000+ J/kg so scattered
thunderstorms will be possible. Widespread QPF along and within a
couple counties of the aforementioned SW/NE oriented line of
thunderstorms will be around 1 to 3 inches, however given the
efficient nature of this rain there could certainly be some areas
that see more than 3 inches. Basin average QPF will approach both
3 and 6 hours flash flood guidance, but shouldn't greatly surpass
it, despite some area going well beyond the flash flood guidance.
Therefore the expectation is for some isolated flash flooding, and
with local rivers and creeks already quite swollen there could be
some aggravation of those streams given the potential for several
inches of rain. The good news is that the boundary will be
somewhat progressive, so the line of rain should slowly creep
southeast with time.

The pattern will probably dry out a bit as we go into the weekend
and next week. There will be some passing chances for rain this
weekend, but nothing that should be even moderate impact. As the
mid level pattern transitions into more of an upstream ridge,
temperatures will be on the rise and will reflect more early to
mid summer temperatures and with the better mid level flow being
shunted north into the Northern Plains the focus for synoptically
evident precipitation will weaken in the immediate forecast area
in the day 2 through 7 time period.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1233 PM CDT THU MAY 28 2020

A persistent area of rain has been dominating the region over the
Kansas-Missouri state line this morning, and will continue to do
so through much of the afternoon hours. A cold front sweeping in
under the current band of rain will eventually help move the
storms off to the east, but several hours of rain are expected at
the KC terminals till then. Conditions will oscillate between IFR
and MVFR until the cold front can move the storms east. Otherwise,
over night winds will go a bit light and variable behind the
front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Cutter
Hazardous weather outlook, May 28, 5:09 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Thu May 28 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Thu May 28 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Moderate to heavy rainfall with scattered thunderstorms are expected
 today. An additional 1 to 3 inches of rain will be possible over
 saturated soils which may lead to flash flooding and may aggravate
 ongoing river flooding. Severe weather is not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:12 PM CDTAreal Flood AdvisoryEAXJackson6 hr
May 28, 2:43 AM CDTRiver Flood WarningEAXJackson5 hr
May 28, 7:55 AM CDTAreal Flood AdvisoryEAXJackson3 hr
May 28, 8:30 AM CDTFlash Flood WarningEAXClay, Jackson4 hr
May 28, 8:32 AM CDTRiver Flood WarningEAXCass, Henry, Johnson3 days
May 28, 9:22 AM CDTRiver Flood WarningEAXDaviess, Gentry40 hr
May 28, 9:22 AM CDTRiver Flood WarningEAXDaviess, Livingston53 hr
May 28, 10:34 AM CDTRiver Flood WarningEAXJackson27 hr
May 28, 10:54 AM CDTFlash Flood WarningEAXCaldwell, Carroll, Clay, Lafayette, Ray4 hr
May 28, 12:11 PM CDTRiver Flood WarningEAXRay54 hr
May 28, 12:20 PM CDTAreal Flood WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Ray24 hr
May 28, 1:48 PM CDTAreal Flood WarningEAXAdair, Caldwell, Chariton, Daviess, Grundy, Linn and 4 more21 hr
May 28, 2:04 PM CDTFlash Flood WarningEAXCass, Clay, Jackson, Platte3 hr
May 28, 2:15 PM CDTRiver Flood WarningEAXChariton, Macon64 hr
May 28, 2:36 PM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Lafayette, Ray, Saline21 hr
May 28, 2:47 PM CDTRiver Flood WarningEAXJackson35 hr
May 28, 2:47 PM CDTRiver Flood WarningEAXBates, Cass, Henry71 hr
May 28, 2:53 PM CDTRiver Flood WarningEAXJackson29 hr
May 28, 3:02 PM CDTFlash Flood WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Ray3 hr
May 28, 3:14 PM CDTRiver Flood WarningEAXJackson30 hr
May 28, 3:14 PM CDTRiver Flood WarningEAXJackson2 hr
May 28, 3:33 PM CDTRiver Flood WarningEAXCooper, Saline3 days
May 28, 3:33 PM CDTRiver Flood WarningEAXCarroll56 hr
May 28, 5:32 PM CDTRiver Flood WarningEAXGrundy, Livingston3 hr
May 28, 3:14 PM CDTRiver Flood WarningEAXJohnson2 hr
May 28, 3:38 PM CDTRiver Flood WarningEAXLinn55 hr

Nearby

Areal Flood Warnings in Missouri, 2020Areal Flood Warnings in Kansas, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.